Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Huntsville, AL

July 31, 2012Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 31, 2012, 12:16 AM CDT for Cullman County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2012, 12:16 AM CDT (05:16 UTC)
Expired
Jul 31, 2012, 1:00 AM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:38 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 30, 11:38 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1138 PM CDT MON JUL 30 2012

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 907 PM CDT MON JUL 30 2012/
AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL
BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE
CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE
SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC
BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30
KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING
ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG
TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF
QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY
LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY
DRY LAYER FROM 8H TO THE SFC.

07

&&

.AVIATION...
FOR 06Z TAFS...A SFC BOUNDARY STRETCHES FROM SRN KS THRU NRN AR AND
INTO NRN AL ALONG WITH A COUPLE OF WAVES ON THE BOUNDARY. THIS WILL
BE THE FOCUS OF SHRA AND TSRA OVERNIGHT AND INTO TUESDAY MRNG. NEW
MODEL DATA SHOWS BEST TIMING OF PCPN WILL BE BETWEEN 08Z AND 18Z
TUESDAY AFTN. AFTER 18Z THE CHC OF PCPN WILL DIMINISH. OTHERWISE
EXCEPT FOR MVFR CONDITIONS IN TSRA...VFR CONDITIONS ARE EXPECTED FOR
TAFS THRU THE FCST PERIOD.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 8:17 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CDT MON JUL 30 2012

ALZ001>010-016-TNZ076-096-097-311000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
817 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND
MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE
WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY
LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE
SOUTHEAST.

TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN
THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.

In the hours before

Special weather statement, Jul 30, 11:51 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CDT MON JUL 30 2012

ALZ016-310515-
CULLMAN-
1151 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CULLMAN...MOVING SOUTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WALTER...HANCEVILLE.
  GARDEN CITY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3415 8697 3423 8690 3413 8660 3410 8665
      3409 8665 3408 8667 3408 8669 3406 8668
      3395 8682
TIME...MOT...LOC 0450Z 307DEG 24KT 3410 8682

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:16 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin59 min
Jul 30, 11:51 PM CDTSpecial Weather StatementHUNCullman24 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin52 min
Jul 31, 1:38 AM CDTSpecial Weather StatementHUNColbert, Lauderdale67 min
Jul 31, 2:03 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale57 min
Jul 31, 2:49 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence41 min
Jul 31, 2:59 AM CDTSpecial Weather StatementHUNMarshall46 min
Jul 31, 3:36 AM CDTSpecial Weather StatementHUNDeKalb39 min
Jul 31, 3:43 AM CDTSpecial Weather StatementHUNCullman47 min
Jul 31, 4:12 AM CDTSpecial Weather StatementHUNDeKalb48 min
Jul 31, 5:54 AM CDTSevere Thunderstorm WarningHUNJackson21 min
Jul 31, 6:18 AM CDTSpecial Weather StatementHUNJackson27 min
Jul 31, 6:20 AM CDTSpecial Weather StatementHUNMarshall25 min
Jul 31, 7:07 AM CDTSpecial Weather StatementHUNLawrence, Morgan53 min
Jul 31, 7:38 AM CDTSpecial Weather StatementHUNCullman37 min
Jul 31, 8:04 AM CDTSpecial Weather StatementHUNCullman41 min
Jul 31, 5:21 AM CDTSpecial Weather StatementHUNFranklin39 min
Jul 31, 5:30 AM CDTSpecial Weather StatementHUNFranklin45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.